Alert archive / Alabama / Red Flag Warnings in 2010
Red Flag Warning 33, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Oct 28, 2010, 5:29 AM CDT for 39 counties in Alabama. It took effect at Oct 28, 2010, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2010, 5:29 AM CDT (10:29 UTC)
- In effect from
- Oct 28, 2010, 1:00 PM CDT
- Expired
- Oct 28, 2010, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
555 WWUS84 KBMX 281029 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 529 AM CDT THU OCT 28 2010 ...DRY CONDITIONS ALONG WITH GUSTY WINDS EXPECTED TODAY... .A MUCH DRIER AND COLDER AIRMASS WILL BE SETTING IN ACROSS CENTRAL ALABAMA TODAY AS HIGH PRESSURE BEGINS TO MOVE IN BEHIND A COLD FRONT. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP AT OR WELL BELOW 30 PERCENT OVER MUCH OF THE AREA WHICH IN COMBINATION WITH A STEADY AROUND 10 MPH WILL PRODUCE RED FLAG CONDITIONS. HOWEVER...RECENT RAINS COULD MINIMIZE THESE IMPACTS. ALZ011>015-017>050-281830- /O.NEW.KBMX.FW.W.0033.101028T1800Z-101029T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 529 AM CDT THU OCT 28 2010 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. RELATIVE HUMIDITY VALUES WILL DROP INTO THE 20 TO 30 PERCENT RANGE FOR A FEW HOURS THIS AFTERNOON. A STEADY NORTHERLY WIND AROUND 10 MPH WILL BE IN PLACE BY THE AFTERNOON WITH HIGHER GUSTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
2 follow-up statements
421 WWUS84 KBMX 281612 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 1112 AM CDT THU OCT 28 2010 ...DRY CONDITIONS ALONG WITH GUSTY WINDS EXPECTED TODAY... .A MUCH DRIER AND COLDER AIRMASS WILL BE SETTING IN ACROSS CENTRAL ALABAMA THIS AFTERNOON AS HIGH PRESSURE BEGINS TO MOVE IN BEHIND A COLD FRONT. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP AT OR WELL BELOW 30 PERCENT OVER MUCH OF THE AREA WHICH IN COMBINATION WITH A STEADY AROUND 10 MPH WILL PRODUCE RED FLAG CONDITIONS. AREAS IN THE SOUTHEAST WILL SEE THESE CONDITIONS MUCH LATER THAN THE NORTH. WHILE RECENT RAINS COULD MINIMIZE THESE IMPACTS...THE STATE REMAINS IN A FIRE ALERT...SO CRITERIA WILL LIKELY BE MET TODAY. ALZ011>015-017>050-290000- /O.CON.KBMX.FW.W.0033.101028T1800Z-101029T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1112 AM CDT THU OCT 28 2010 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... RELATIVE HUMIDITY VALUES WILL DROP INTO THE 20 TO 30 PERCENT RANGE FOR A FEW HOURS THIS AFTERNOON. A STEADY NORTHERLY WIND AROUND 10 MPH WILL BE IN PLACE BY THE AFTERNOON WITH HIGHER GUSTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. THE GOOD NEWS IS THAT MOST OF THE FUELS ARE WET...SO THERE IS SOMEWHAT LESS OF A POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
880 WWUS84 KBMX 282013 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 313 PM CDT THU OCT 28 2010 ...DRY CONDITIONS ALONG WITH GUSTY WINDS ARE OCCURRING THIS AFTERNOON AND ARE EXPECTED ON FRIDAY... .A MUCH DRIER AND COLDER AIRMASS IS CURRENTLY MOVING INTO CENTRAL ALABAMA THIS AFTERNOON BEHIND A COLD FRONT. RELATIVE HUMIDITY VALUES HAVE DROPPED TO BELOW 30 PERCENT OVER MUCH OF THE AREA WHICH IN COMBINATION WITH A STEADY AROUND 10 MPH HAS PRODUCE RED FLAG CONDITIONS. AREAS IN THE SOUTHEAST WILL SEE THESE CONDITIONS OVER THE NEXT 3 HOURS. DRY CONDITIONS WILL ALSO BE IN PLACE FRIDAY AFTERNOON...SO THERE MAY BE ANOTHER CRITICAL DAY MAY BE IN PLACE. RH VALUES WILL DROP BELOW 30 PERCENT....WHILE THE WINDS MAY BE MARGINAL. EVEN WITH THE RECENT RAINS...THE STATE REMAINS IN A FIRE ALERT...SO CRITERIA CONTINUES TODAY AND WILL BE LIKELY MET ON FRIDAY AS WELL. ALZ011>015-017>050-290200- /O.NEW.KBMX.FW.A.0022.101029T1800Z-101030T0000Z/ /O.CON.KBMX.FW.W.0033.000000T0000Z-101029T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 313 PM CDT THU OCT 28 2010 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. THE GOOD NEWS IS THAT MOST OF THE FUELS ARE WET...SO THERE IS SOMEWHAT LESS OF A POTENTIAL. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 28, 4:37 AM CDT, 52 minutes earlier.
Area forecast discussion, Oct 28, 4:37 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 437 AM CDT THU OCT 28 2010 .DISCUSSION... FINALLY...THE WEATHER PATTERN IS SET TO CHANGE ACROSS CENTRAL ALABAMA AS A STRONG COLD FRONT MOVES THROUGH THE AREA. SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE AHEAD OF THE FRONT. HOWEVER...THEY HAVE BEEN SPEEDING UP OVER THE LAST HOUR. AT THIS RATE...THEY WILL EXIT THE STATE SOONER THAN ANTICIPATED WHICH MEANS THAT THE FORECAST WILL BE UPDATED FREQUENTLY TO REFLECT THE CURRENT TREND. HIGH PRESSURE WILL BEGIN TO MOVE IN LATER THIS AFTERNOON ALONG WITH SIGNIFICANTLY COOLER TEMPERATURES. THIS WILL BE EVEN MORE EVIDENT AS WE HAVE SEEN WELL ABOVE NORMAL TEMPERATURES OVER THE LAST SEVERAL DAYS. COLDEST MORNING IS STILL EXPECTED TO BE ON SATURDAY AS TEMPERATURES ARE EXPECTED TO DROP INTO THE 30S FOR A GOOD PORTION OF THE AREA. THE USUAL COLD SPOTS ALONG THE NORTHERN PORTIONS OF CENTRAL ALABAMA COULD EVEN SEE FREEZING CONDITIONS. IN ADDITION...WIDESPREAD FROST IS LIKELY ON BOTH FRIDAY AND SATURDAY...POSSIBLY EXTENDING INTO SUNDAY ALTHOUGH NOT AS WIDESPREAD. HIGH PRESSURE WILL NOT HANG AROUND LONG WEAKENING AS IT MOVES TO THE EAST. TEMPERATURES ARE EXPECTED TO WARM UP SLIGHTLY EARLY NEXT WEEK...BUT THEY ARE NOT EXPECTED TO REACH ABOVE NORMAL CONDITIONS LIKE THEY HAVE BEEN LATELY. AS FAR AS THE FORECAST FOR NEXT WEEK GOES...HAVING SOME LOW CONFIDENCE IN THE MODELS AT THE MOMENT. BOTH GFS AND ECMWF CONTINUE TO HINT AT A MASSIVE UPPER LEVEL LOW PRESSURE SYSTEM THAT COULD DEVELOP BY THE MIDDLE OF NEXT WEEK. THE MODELS HAVE BEEN CONSISTENT IN THAT THERE WILL BE SOME SORT OF SYSTEM THAT WILL DEVELOP ALONG THE SOUTHEASTERN STATES. HOWEVER...THERE ARE DIFFERENCES IN THE STRENGTH AND PLACEMENT OF SAID SYSTEM BETWEEN THE TWO LONG RANGE MODELS. OF COURSE...WHEN THINGS LIKE THIS HAPPEN...IT AFFECTS RAIN CHANCES AND TEMPERATURES. YESTERDAY'S 00Z RUN WERE COMING IN A BIT WET FOR EARLY NEXT WEEK...BUT THE CURRENT RUNS ARE NOW COMING IN DRY. EXPECT FOR THESE ERRATIC CHANGES TO CONTINUE FOR AT LEAST SEVERAL MORE RUNS. && .AVIATION...06Z TAF DISCUSSION. AN INTERESTING SITUATION SETTING UP ACROSS OUR TAF SITES THIS EVENING. SH/TS CONTINUE TO PUSH EASTWARD ACROSS MGM...AND WILL BE MOVING INTO TOI BY 05Z. WIND DOESN'T LOOK TO POSE A THREAT...BUT VIS AND CIG WILL FALL MAINLY INTO MVFR WITH LIKELY A HIT OR MISS IFR THROWN IN TO THE MIX. FOR OUR NORTHERN SITES...ORIGINALLY THOUGHT SOME FOG WOULD SETTLE INTO THE AREA...BUT A VERY DISCERNIBLE LINE OF DRY AIR IS QUICKLY MOVING INTO THE STATE FROM THE NORTH. THIS WILL LIKELY END THE CHANCES OF RAIN AT TCL/BHM/EET BY 08Z AT THE LATEST...LEAVING ONLY A HIGH CLOUD DECK IN ITS PATH. THE PASSAGE OF THIS BOUNDARY WILL BE MARKED BY A VERY NOTICEABLE SHIFT IN THE WINDS TO THE NNW. THESE WINDS WILL PICK UP BY LATE MORNING GIVING MOST ALL OF OUR SITES A 8-10 KT BREEZE THROUGH THE DAYLIGHT HOURS THURSDAY. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 76 37 65 33 70 / 10 0 0 0 0 ANNISTON 75 39 70 36 73 / 20 0 0 0 0 BIRMINGHAM 76 41 65 39 73 / 10 0 0 0 0 TUSCALOOSA 77 41 69 36 74 / 10 0 0 0 0 CALERA 75 42 67 39 73 / 10 0 0 0 0 AUBURN 77 44 68 44 74 / 60 0 0 0 0 MONTGOMERY 79 42 70 40 76 / 20 0 0 0 0 TROY 79 41 71 36 75 / 50 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Oct 28, 5:00 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 500 AM CDT THU OCT 28 2010 ALZ011>015-017>050-291000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 500 AM CDT THU OCT 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AREAS OF FROST WILL BE POSSIBLE IN PORTIONS OF CENTRAL ALABAMA FRIDAY SATURDAY AND POSSIBLY SUNDAY MORNINGS...AS COLD AIR MOVES INTO THE STATE BEHIND A COLD FRONT THURSDAY. THE COLDEST MORNING WILL LIKELY BE SATURDAY MORNING...WITH TEMPERATURES FALLING TO BETWEEN 32 AND 36 DEGREES IN MANY OUTLYING AREAS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Oct 28, 4:17 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 417 AM CDT THU OCT 28 2010 ALZ037-042>045-281000- ELMORE AL-LOWNDES AL-MACON AL-MONTGOMERY AL-TALLAPOOSA AL- 417 AM CDT THU OCT 28 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...ELMORE... NORTHWESTERN MACON...MONTGOMERY AND SOUTHEASTERN LOWNDES COUNTIES UNTIL 500 AM CDT... AT 416 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ECLECTIC TO HAYNEVILLE... AND MOVING EAST AT 30 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... WETUMPKA... FORT DEPOSIT... MONTGOMERY... TALLASSEE... MILSTEAD... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. 16
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 9:32 PM CDT | Areal Flood Advisory | BMX | Marengo | 118 min |
| Oct 27, 10:49 PM CDT | Flash Flood Warning | BMX | Dallas, Marengo | 116 min |
| Oct 28, 3:13 PM CDT | Fire Weather Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 12 hr |
Nearby
Red Flag Warnings in Alabama, 2010Every red flag warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.